Hail, El Paso
- When
- May 18, 1:56 PM MST to 2:01 PM MST
- Where
- El Paso County, 4.73 mi NE of Manitou Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.910, -104.860
Severe thunderstorms moving across portions of eastern Colorado produced hail up to the size of golf balls and winds gusting around 60 mph at times during the afternoon of the 18th. Golf ball hail was reported approximately 3 miles to the north of Peterson AFB.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms moving across portions of eastern Colorado produced hail up to the size of golf balls and winds gusting around 60 mph at times during the afternoon of the 18th. Golf ball hail was reported approximately 3 miles to the north of Peterson AFB.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 10:54 AM MST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1154 AM MDT Fri May 18 2018 .SHORT TERM...(Today and tonight) Issued at 433 AM MDT Fri May 18 2018 ...A few severe storms possible today mainly north of US-50... Currently... Moisture has returned to most of the plains this morning as dewpts in the 50s were noted across most of the plains generally east of I- 25. A large MCS was noted over NE and this has pushed a large outflow boundary southward across the plains. Gusty north winds were occurring behind this boundary. On the regional scale, a well defined shortwave trough was over Utah, vcnty Salt Lake City and it was progressing east. Today... Active day is likely across the region as shortwave to our west will continue east and will allow for cyclogenesis to occur over the southeast plains. This will continue to draw low level moisture eastward north of the low. This moisture, combined with cooling aloft will allow for CAPE values of ~2500 J/kg to develop over the plains. the best instability is expected to occur north of the low, mainly north of Highway 50. Given 30-40 knots of shear over the region, storms which develop today will likely become severe, with large hail, damaging winds and isolated tornadoes possible. Based on current data, best tornado threat will be just east of the surface low along the surface boundary, roughly over the greater Kiowa county region. Storms will likely initiate around 3 pm in the Pikes Peak region and then move east. SPC has area in slight risk with a 2% Tor prob over parts of the CO Plains. South of the low, gusty dry southerly winds are expected and this will cause critical fire weather conditions to develop. For this reason a Red Flag warning has been issued for Baca and eastern Las Animas counties. Otherwise a warm day is expected over the region with highs in the 80s most of the plains...with 70s in the valleys and 40s and 50s over the mtns. Tonight... Surface low will move east and gusty northwesterly winds will develop on the backside of the low. This will keep a threat of showers and storms north of Highway 50 this evening, Drier weather will move in later tonight. Temps will cool into the 40s and 50s plains with 30s in the valleys and 20s mtns. \/Hodanish .LONG TERM...(Saturday through Thursday) Issued at 433 AM MDT Fri May 18 2018 Saturday and Sunday...Models are holding true to ejecting a weakening upper low across the Rockies late Fri/early Sat, pushing a cold front south into eastern CO early Sat morning which will produce much cooler temps and a greater chance for some widespread pcpn over the weekend. 2 to 4 inches of new snow is possible Sat across the higher peaks of the central mts. Expect max temps in the 60s to around 70F for the high valleys, and 60s to lower 70s for the plains. The northern half of El Paso County may only warm into the 50s on Sat. Monday through Thursday...Another West Coast low pressure trough moves into the Great Basin starting Mon, allowing warm southwest flow aloft to develop over the Four Corners through mid-week. Aftn and evening convection over the higher terrain and Palmer Divide is expected each day, but should be more isolated in nature. Temps will warm back up to about 5 to 10 degrees above seasonal normals, with highs in the 70s for the high valleys. The plains will climb into the mid 70s to mid 80s for Mon, then the 80s to around 90F for Tue through Thu. Moore && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1151 AM MDT Fri May 18 2018 Main concern will be KCOS as strong, possibly severe convection will be possible later this afternoon and early evening. Periods of MVFR to IFR are likely with the stronger storms and some hail cannot be ruled out. Greatest threat of convection will be between 21 and 24 UTC today. Otherwise expect VFR conditions. For KPUB, an isolated storm cannot be ruled out this afternoon or evening. Otherwise expect VFR conditions. VFR expected at KALS next 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ233-237. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...LW
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Fri May 18 2018 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Fri May 18 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms will be possible today across the plains of Southeast Colorado. The best chance of severe storms will generally be north of highway 50. Large hail up to the size of golfballs, wind gusts up to 70 mph and an isolated tornado may occur. The best chance of a tornado will be across Kiowa county. High fire danger is expected over far southern parts of the southeast Colorado plains today. The best chance for critical fire weather conditions will be across Baca and eastern Las Animas Counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible across the southeast mountains and eastern plains Saturday and Sunday. Lightning, wind gusts up to 50 mph and small hail may accompany these storms. 2 to 4 inches of new snow will be possible across the higher elevations of Lake and Chaffee counties as well as Pikes Peak through Saturday. The rest of the higher terrain may see up to an inch of new snow. Thunderstorms will become more isolated in nature Monday through Thursday, and mainly tied to the higher terrain and immediately adjacent plains. The main threats with storms will be lightning, small hail and gusty winds up to 40 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening primarily over the plains north of Highway 50. 50/50
Special Weather Statement National Weather Service Pueblo CO 211 PM MDT FRI MAY 18 2018 COZ076>079-083-182045- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- 211 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTH CENTRAL CUSTER COUNTIES UNTIL 245 PM MDT... At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near Texas Creek, or 49 miles west of Pueblo, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Texas Creek, and Royal Gorge. LAT...LON 3824 10554 3839 10565 3859 10533 3836 10516 TIME...MOT...LOC 2010Z 240DEG 12KT 3836 10552 KT
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT FRI MAY 18 2018
COZ081-084-182100-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
235 PM MDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 300 PM MDT...
At 234 PM MDT, trained weather spotters reported a strong
thunderstorm over Woodland Park, or 17 miles northwest of Colorado
Springs, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Woodland Park, Monument, Air Force Academy, Palmer Lake, Green
Mountain Falls, Black Forest, Crystola, Gleneagle and Chipita Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3903 10465 3889 10514 3910 10515 3913 10517
3913 10473
TIME...MOT...LOC 2034Z 232DEG 13KT 3903 10503
KTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 1 NNW WOODLAND PARK 39.01N 105.06W
05/18/2018 M0.75 INCH TELLER CO TRAINED SPOTTER
&&The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
21 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756226, 756227, 756228, 756229, 756230, 756231, 756232, 756233, 756234, 756235, 756236, 756237, 756238, 756239, 756240, 756241, 756242, 756243, 756244, 756247, 756245, 756246.